MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN AP FEM CUTTING BLK SZ 4; PRSTHSS,KNEE,PTLL/FMRTBL,SMI-CNSTRIND,UNCMTD,PRS,

SMITH & NEPHEW, INC. LGN AP FEM CUTTING BLK SZ 4; PRSTHSS,KNEE,PTLL/FMRTBL,SMI-CNSTRIND,UNCMTD,PRS,
Catalog Number 71434409
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/30/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the block broke apart while the surgeon was cutting through it.Procedure was completed with a smith & nephew device size 5.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device fractured in half, rendering it inoperable.Both pieces were returned.The area near the fractures showed signs of possible gouging from the saw blade.The cause for the cutting block fracture was likely due to the cutting blade gouging the cutting block in the area where the anterior and posterior portions of the block are connected in combination with the small cross-sectional area of that region.This could raise the stresses in that region and reduce the load necessary to cause fracture of the cutting block.The device was manufactured in 2006 and shows signs of extensive use.The medical investigation concluded that this complaint from the united states reports that a cutting block broke apart during use.Further, it was reported that the procedure was completed using the next size up smith & nephew cutting block.Also, it was stated that there was no delay in the procedure and no patient harm.Smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.

Brand Name
LGN AP FEM CUTTING BLK SZ 4
Common Device Name
PRSTHSS,KNEE,PTLL/FMRTBL,SMI-CNSTRIND,UNCMTD,PRS,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10089818
Report Number1020279-2020-01863
Device Sequence Number16739061
Product Code MBH
UDI-Device Identifier03596010549174
UDI-Public3596010549174
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number71434409
Device Lot Number16CM16424
Initial Date Received by Manufacturer 04/30/2020
Supplement Date Received by Manufacturer08/18/2020
Initial Report FDA Received Date05/26/2020
Supplement Report FDA Received Date08/21/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;